An improved upper bound for the bondage number of graphs on surfaces

Research output: Contribution to journalArticle

4 Citations (Scopus)

Abstract

The bondage number b(G) of a graph G is the smallest number of edges whose removal from G results in a graph with larger domination number. Recently Gagarin and Zverovich showed that, for a graph G with maximum degree Δ(G) and embeddable on an orientable surface of genus h and a non-orientable surface of genus k, b(G)≤minΔ(G)+h+2,Δ+k+1. They also gave examples showing that adjustments of their proofs implicitly provide better results for larger values of h and k. In this paper we establish an improved explicit upper bound for b(G), using the Euler characteristic χ instead of the genera h and k, with the relations χ=2-2h and χ=2-k. We show that b(G)≤Δ(G)+⌊r⌋ for the case χ≤0 (i.e. h<1 or k<2), where r is the largest real root of the cubic equation z3+2 z2+(6χ-7)z+18χ-24=0. Our proof is based on the technique developed by Carlson-Develin and Gagarin-Zverovich, and includes some elementary calculus as a new ingredient. We also find an asymptotically equivalent result b(G)≤Δ(G)+12-6χ-12⌉ for χ≤0, and a further improvement for graphs with large girth.

Original languageEnglish (US)
Pages (from-to)2776-2781
Number of pages6
JournalDiscrete Mathematics
Volume312
Issue number18
DOIs
StatePublished - Sep 28 2012

Fingerprint

Bondage number
Graphs on Surfaces
Upper bound
Genus
Graph in graph theory
Non-orientable Surface
Cubic equation
Real Roots
Asymptotically equivalent
Domination number
Euler Characteristic
Girth
Maximum Degree
Adjustment
Calculus

Keywords

  • Bondage number
  • Euler characteristic
  • Euler's formula
  • Genus
  • Girth
  • Graph embedding

ASJC Scopus subject areas

  • Theoretical Computer Science
  • Discrete Mathematics and Combinatorics

Cite this

An improved upper bound for the bondage number of graphs on surfaces. / Huang, Jia.

In: Discrete Mathematics, Vol. 312, No. 18, 28.09.2012, p. 2776-2781.

Research output: Contribution to journalArticle

@article{f3ea489bdb5943fa8b58ab02bdbb842e,
title = "An improved upper bound for the bondage number of graphs on surfaces",
abstract = "The bondage number b(G) of a graph G is the smallest number of edges whose removal from G results in a graph with larger domination number. Recently Gagarin and Zverovich showed that, for a graph G with maximum degree Δ(G) and embeddable on an orientable surface of genus h and a non-orientable surface of genus k, b(G)≤minΔ(G)+h+2,Δ+k+1. They also gave examples showing that adjustments of their proofs implicitly provide better results for larger values of h and k. In this paper we establish an improved explicit upper bound for b(G), using the Euler characteristic χ instead of the genera h and k, with the relations χ=2-2h and χ=2-k. We show that b(G)≤Δ(G)+⌊r⌋ for the case χ≤0 (i.e. h<1 or k<2), where r is the largest real root of the cubic equation z3+2 z2+(6χ-7)z+18χ-24=0. Our proof is based on the technique developed by Carlson-Develin and Gagarin-Zverovich, and includes some elementary calculus as a new ingredient. We also find an asymptotically equivalent result b(G)≤Δ(G)+12-6χ-12⌉ for χ≤0, and a further improvement for graphs with large girth.",
keywords = "Bondage number, Euler characteristic, Euler's formula, Genus, Girth, Graph embedding",
author = "Jia Huang",
year = "2012",
month = "9",
day = "28",
doi = "10.1016/j.disc.2012.05.012",
language = "English (US)",
volume = "312",
pages = "2776--2781",
journal = "Discrete Mathematics",
issn = "0012-365X",
publisher = "Elsevier",
number = "18",

}

TY - JOUR

T1 - An improved upper bound for the bondage number of graphs on surfaces

AU - Huang, Jia

PY - 2012/9/28

Y1 - 2012/9/28

N2 - The bondage number b(G) of a graph G is the smallest number of edges whose removal from G results in a graph with larger domination number. Recently Gagarin and Zverovich showed that, for a graph G with maximum degree Δ(G) and embeddable on an orientable surface of genus h and a non-orientable surface of genus k, b(G)≤minΔ(G)+h+2,Δ+k+1. They also gave examples showing that adjustments of their proofs implicitly provide better results for larger values of h and k. In this paper we establish an improved explicit upper bound for b(G), using the Euler characteristic χ instead of the genera h and k, with the relations χ=2-2h and χ=2-k. We show that b(G)≤Δ(G)+⌊r⌋ for the case χ≤0 (i.e. h<1 or k<2), where r is the largest real root of the cubic equation z3+2 z2+(6χ-7)z+18χ-24=0. Our proof is based on the technique developed by Carlson-Develin and Gagarin-Zverovich, and includes some elementary calculus as a new ingredient. We also find an asymptotically equivalent result b(G)≤Δ(G)+12-6χ-12⌉ for χ≤0, and a further improvement for graphs with large girth.

AB - The bondage number b(G) of a graph G is the smallest number of edges whose removal from G results in a graph with larger domination number. Recently Gagarin and Zverovich showed that, for a graph G with maximum degree Δ(G) and embeddable on an orientable surface of genus h and a non-orientable surface of genus k, b(G)≤minΔ(G)+h+2,Δ+k+1. They also gave examples showing that adjustments of their proofs implicitly provide better results for larger values of h and k. In this paper we establish an improved explicit upper bound for b(G), using the Euler characteristic χ instead of the genera h and k, with the relations χ=2-2h and χ=2-k. We show that b(G)≤Δ(G)+⌊r⌋ for the case χ≤0 (i.e. h<1 or k<2), where r is the largest real root of the cubic equation z3+2 z2+(6χ-7)z+18χ-24=0. Our proof is based on the technique developed by Carlson-Develin and Gagarin-Zverovich, and includes some elementary calculus as a new ingredient. We also find an asymptotically equivalent result b(G)≤Δ(G)+12-6χ-12⌉ for χ≤0, and a further improvement for graphs with large girth.

KW - Bondage number

KW - Euler characteristic

KW - Euler's formula

KW - Genus

KW - Girth

KW - Graph embedding

UR - http://www.scopus.com/inward/record.url?scp=84861972280&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84861972280&partnerID=8YFLogxK

U2 - 10.1016/j.disc.2012.05.012

DO - 10.1016/j.disc.2012.05.012

M3 - Article

AN - SCOPUS:84861972280

VL - 312

SP - 2776

EP - 2781

JO - Discrete Mathematics

JF - Discrete Mathematics

SN - 0012-365X

IS - 18

ER -